Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 250, NWS Wichita, KS

September 16, 2017Allen County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:27 PM CDT for Allen County, Neosho County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2017, 4:27 PM CDT (21:27 UTC)
Expired
Sep 16, 2017, 4:52 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KS, Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KICT 162127
SVRICT
KSC001-133-162215-
/O.NEW.KICT.SV.W.0250.170916T2127Z-170916T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
427 PM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 515 PM CDT

* At 427 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southeast of Lone Elm to 10 miles north of
  Walnut, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  La Harpe, Gas, Moran, Savonburg, Elsmore, Stark and Mildred. 

This severe warning replaces the previous warning in effect for the 
same area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3761 9509 3756 9534 3804 9538 3804 9508
TIME...MOT...LOC 2127Z 247DEG 27KT 3801 9520 3775 9515 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
132 
WWUS53 KICT 162141
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
441 PM CDT SAT SEP 16 2017

KSC001-133-162215-
/O.CON.KICT.SV.W.0250.000000T0000Z-170916T2215Z/
Neosho KS-Allen KS-
441 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN NEOSHO AND EASTERN ALLEN COUNTIES...

At 441 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Kincaid to 9 miles northwest of
Hepler, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
La Harpe, Moran, Savonburg, Elsmore, Stark and Mildred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3758 9524 3804 9535 3804 9508 3761 9509
TIME...MOT...LOC 2141Z 251DEG 20KT 3801 9516 3775 9511 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
048 
WWUS53 KICT 162152
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
452 PM CDT SAT SEP 16 2017

KSC001-133-162202-
/O.CAN.KICT.SV.W.0250.000000T0000Z-170916T2215Z/
Neosho KS-Allen KS-
452 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEOSHO AND
EASTERN ALLEN COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3758 9524 3804 9535 3804 9508 3761 9509
TIME...MOT...LOC 2150Z 247DEG 27KT 3804 9508 3778 9503 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 16, 2:59 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 16 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Sat Sep 16 2017

Scattered showers/thunderstorms currently southeast of the
Turnpike corridor may tend to gain some strength as they become
increasingly rooted in the destabilizing boundary layer. This
activity should exit into far eastern KS and MO by evening.
Attention then turns to thunderstorm chances late this afternoon
and evening along and ahead of a southeastward advancing cold
front. Despite strong frontal convergence, upper support and mid-
level cooling is rather weak to non-existent (other than a subtle
jet streak approaching from the southwest). Consequently, activity
may tend to be fairly isolated to widely scattered at best.
Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30
kts of deep layer shear will promote strong/severe activity with
anything that can develop. Main threats will be hail up to quarter
to ping-pong ball size and 60-70 mph winds, along with pockets of
heavy rainfall. The greatest potential will be generally
northwest of Winfield to Eureka, and southeast of Salina to Lyons.

Post-frontal warm advection coupled with weak disturbances
embedded within moist mid-level flow will support mostly cloudy
and cooler conditions Sunday, along with hit-or-miss chances for
showers/thunderstorms. Likely not looking at severe weather given
limited instability and lapse rates. Thinking thunderstorm chances
and coverage will gradually increase Sunday night through early
Monday, as an upper trough approaching from the west induces
isentropic ascent and moisture transport across the region. While
widespread severe weather appears unlikely, a handful of strong to
marginally severe storms are possible, along with pockets of
heavy rain.

For Monday-Monday night, warm advection associated with EML
advancing eastward across the area may lead to additional hit-or-
miss storms, but widespread coverage is not expected. Thinking hot
and windy conditions will prevail Tuesday, as a potent Northern
Rockies shortwave induces deep low pressure across the High
Plains. Additionally, EML advancing over the region should keep
most areas dry Tuesday. Model consensus advances a strong cold
front southeast across the region Tuesday night, although given
lack of mid-level cooling and upper support, shower/storm
probabilities appear low at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CDT Sat Sep 16 2017

After a cool down Wednesday in wake of the cold front,
operational model and ensemble consensus continues to strongly
support the development of a deep longwave trough across the
western CONUS late week through the weekend. This will support
warm and windy weather across Mid-America late week through
weekend. Anticipating mostly dry weather Wed-Thu, with
shower/thunderstorm chances gradually increasing by Thu night and
Friday as moist subtropical mid/upper flow increases from the
southwest. Additionally, while model variability is still fairly
high surrounding specifics, there is potential for a strong
frontal passage mid-late weekend, which would drastically increase
precipitation chances and potential for heavy rain. GFS is most
supportive of this scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2017

A strong cold front will move southeast across central and
southeast Kansas through this evening and tonight. Scattered
elevated convection will continue to precede this front this
afternoon along the Kansas turnpike corridor. Surface based storms
are expected by early evening along the front with the main
impacts across south central Kansas. Blustery north winds will
prevail behind the frontal passage until early this evening across
central Kansas. MVFR cigs are also expected to develop behind the
front late tonight into Sunday morning, again mainly impacting
southern Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  78  66  88 /  40  40  40  40
Hutchinson      60  74  64  88 /  40  40  50  40
Newton          60  75  65  86 /  50  40  50  50
ElDorado        63  75  66  86 /  50  40  50  50
Winfield-KWLD   67  80  66  88 /  50  40  50  30
Russell         56  73  62  86 /  30  30  60  30
Great Bend      57  73  62  88 /  30  30  50  30
Salina          59  75  64  85 /  50  30  60  50
McPherson       60  74  63  87 /  50  40  50  50
Coffeyville     69  82  67  87 /  50  40  40  30
Chanute         67  77  66  84 /  50  40  50  40
Iola            67  76  65  83 /  50  40  60  40
Parsons-KPPF    69  80  67  86 /  50  40  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 16, 4:02 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
402 PM CDT Sat Sep 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
402 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few severe storms are expected across the region through the
evening. The first area will be over far southeast Kansas before
roughly 6 PM, with another area generally along and northwest of the
Kansas Turnpike between roughly 5 and 10 PM. The strongest activity
will be capable of 60 to 70 mph winds and ping-pong ball size hail,
along with pockets of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An off-and-on active weather pattern will persist across the region
Sunday through next weekend.

Hit-or-miss showers and thunderstorms will impact the area Sunday,
with activity increasing in coverage Sunday night and persisting
into Monday morning. While widespread severe weather is not
expected, the strongest activity may produce dime size hail and 55
mph winds, along with pockets of heavy rain. Isolated storm chances
will persist Monday evening and night.

Thunderstorm chances should gradually increase from late week into
next weekend, with strong to marginally storms and locally heavy
rain possible.

Strong and gusty south winds coupled with above normal temperatures
will likely support very high grassland fire danger Tuesday,
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed before roughly 6 PM over far
southeast Kansas, and between roughly 5 and 10 PM generally
northwest of the Kansas Turnpike, and southeast of a line extending
from Great Bend to Lincoln.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 16, 3:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     FREDONIA                37.53N 95.82W
09/16/2017                   WILSON             KS   LAW ENFORCEMENT

            SEVERAL TREES DOWNED IN TOWN.

&&

KED
Local storm report, Sep 16, 3:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     CHANUTE AIRPORT         37.67N 95.49W
09/16/2017  M59 MPH          NEOSHO             KS   ASOS

&&

KED
Local storm report, Sep 16, 4:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     SEDAN                   37.13N 96.18W
09/16/2017  E60 MPH          CHAUTAUQUA         KS   LAW ENFORCEMENT

            50 TO 60 MPH WIND GUSTS.

&&

KED
Local storm report, Sep 16, 4:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     CHAUTAUQUA              37.02N 96.18W
09/16/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            8 INCH DIAMETER TREE LIMBS DOWNED.

&&

KED
Local storm report, Sep 16, 4:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     CHAUTAUQUA              37.02N 96.18W
09/16/2017  E65 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

&&

KED
Local storm report, Sep 16, 4:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 NE IOLA               37.94N 95.39W
09/16/2017                   ALLEN              KS   LAW ENFORCEMENT

            POWER POLE DOWNED ON NORTHEAST SIDE OF TOWN.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:43 AM CDTSpecial Weather StatementICTSedgwick32 min
Sep 16, 2:44 PM CDTSpecial Weather StatementICTElk, Greenwood31 min
Sep 16, 3:10 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Montgomery, Wilson, Woodson50 min
Sep 16, 3:26 PM CDTSpecial Weather StatementICTChautauqua34 min
Sep 16, 3:38 PM CDTSevere Thunderstorm WarningICTChautauqua52 min
Sep 16, 3:47 PM CDTSevere Thunderstorm WarningICTAllen, Neosho43 min
Sep 16, 4:08 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson67 min
Sep 16, 4:20 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk22 min
Sep 16, 4:45 PM CDTSevere Thunderstorm WarningICTLabette, Neosho67 min
Sep 16, 5:17 PM CDTSpecial Weather StatementICTMontgomery43 min
Sep 16, 6:50 PM CDTSpecial Weather StatementICTSaline25 min
Sep 16, 6:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.